Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 135, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 1998, 2:48 PM MDT for Pueblo County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 2:48 PM MDT (20:48 UTC)
- Expired
- Aug 24, 1998, 3:50 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:00 PM MDT | Hail 1 | Pueblo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 2990 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 242048 RRA SVRPUB COC101-242150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 248 PM MDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 350 PM MDT * AT 241 PM MDT...RADAR SHOWED A SEVERE STORM 7 MILES NORTH OF PUEBLO. THE STORM WAS NEARLY STATIONARY. SOME LOCATIONS AFFECTED WILL BE INTERSTATE 25 BETWEEN PINON AND PUEBLO THROUGH 350 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A 6BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. ASH/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:35 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 24, 1:35 PM MDT, 1 hour 13 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 135 PM MDT MON AUG 24 1998 THE GENERAL LARGE SCALE PATTERN HAS NOT CHANGED MUCH...HOWEVER... A PLUME OF MONSOONAL MOISTURE HAS RETURNED TO THE AREA AND SURFACE WINDS ARE BECOMING NORTHEAST OVER THE PLAINS AS A SHALLOW SURGE OF COOL AIR MAKES ITS WAY AHEAD OF A COLD FRONT THAT WAS OVER NEBRASKA AND WYOMING THIS MORNING. RAPID HEATING ON THE EAST SLOPES AND ADJOINING PLAINS THIS MORNING RESULTED IN CONVECTION FIRING BEFORE NOON ALONG THE EAST SLOPES...WITH A FEW OF THE CELLS DRIFTING EAST THROUGH EL PASO AND PUEBLO COUNTIES EARLY THIS AFTERNOON. THE PLAINS EAST OF I-25 SHOULD REMAIN CAPPED WITH COOL ADVECTION AT THE SURFACE AND CIRRUS BLOWOFF STABILIZING THE AIRMASS. HOWEVER...A CONSIDERABLE AMOUNT OF POTENTIAL NEGATIVE BUOYANCY IS AVAILABLE ALONG THE EAST SLOPES AND ADJOINING PLAINS EARLY THIS AFTERNOON...AND LOCALLY STRONG GUSTY WINDS WILL BE POSSIBLE. THE TREND SHOULD BE FOR DECREASING NEGATIVE BUOYANCY AS LOW LEVEL AIR COOLS AND MOISTENS THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS WHERE MOISTURE IS RELATIVELY DEEP AND WINDS ALOFT LIGHT. CONVECTION MAY LINGER PAST SUNSET IN THE MOUNTAINS...BUT SHOULD DIE DOWN AFTERNOON MIDNIGHT WITH NO APPARENT UPPER DYNAMICS TO DRIVE IT. MINIMUM TEMPERATURES WILL BE WARMER IN MOST AREAS TONIGHT DUE TO A MOXISTER AIRMASS. FWC GENERALLY LOOKS OKAY ON THE OVERNIGHT LOWS. HAYNES
In the hours before
Special weather statement, Aug 24, 11:30 AM MDT, 3 hours 18 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT MON AUG 24 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MID AND UPPER LEVEL MOISTURE IS RETURNING TO SOUTHERN COLORADO AND IT WILL SIGNAL A RETURN TO AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FROM THE SOUTHEAST MOUNTAINS WESTWARD. THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THIS AFTERNOON AND THIS EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE OVER THE SOUTHEAST MOUNTAINS THIS AFTERNOON AND EVENING...WITH A FEW STORMS MOVING ONTO THE ADJOINING PLAINS. THE AIR IN THIS AREA WILL BE DRIER AT THE LOWER LEVELS SO THE STORMS WILL PRODUCE STRONG GUSTY WINDS INITIALLY...WITH LOCAL GUSTS TO 50 MPH POSSIBLE...THEN LESS WIND AND A SLIGHTLY BETTER CHANCE OF RAIN IN THE EVENING. SEVERE WEATHER IS NOT EXPECTED SO SPOTTER ACTIVATION WILL NOT BE NEEDED. HAYNES
Special weather statement, Aug 24, 11:30 AM MDT, 3 hours 18 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT MON AUG 24 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MID AND UPPER LEVEL MOISTURE IS RETURNING TO SOUTHERN COLORADO AND IT WILL SIGNAL A RETURN TO AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FROM THE SOUTHEAST MOUNTAINS WESTWARD. THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS IN THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THIS AFTERNOON AND THIS EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE OVER THE SOUTHEAST MOUNTAINS THIS AFTERNOON AND EVENING...WITH A FEW STORMS MOVING ONTO THE ADJOINING PLAINS. THE AIR IN THIS AREA WILL BE DRIER AT THE LOWER LEVELS SO THE STORMS WILL PRODUCE STRONG GUSTY WINDS INITIALLY...WITH LOCAL GUSTS TO 50 MPH POSSIBLE...THEN LESS WIND AND A SLIGHTLY BETTER CHANCE OF RAIN IN THE EVENING. SEVERE WEATHER IS NOT EXPECTED SO SPOTTER ACTIVATION WILL NOT BE NEEDED. HAYNES
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:27 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.